Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 119, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 21, 2020, 6:37 PM CDT for Edgar County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2020, 6:37 PM CDT (23:37 UTC)
- Expired
- Jul 21, 2020, 7:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Edgar County, IL
The radar
The Indianapolis radar (KIND), 118 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 474 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
554
WUUS53 KILX 212337
SVRILX
ILC045-220015-
/O.NEW.KILX.SV.W.0119.200721T2337Z-200722T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
637 PM CDT Tue Jul 21 2020
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Edgar County in east central Illinois...
* Until 715 PM CDT.
* At 636 PM CDT, a severe thunderstorm was located near Redmon, or
near Paris, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Paris, Chrisman, Kansas, Hume, Vermilion, Redmon, Oliver, Edgar,
Metcalf, Bell Ridge, Scottland and Edgar County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3948 8769 3949 8769 3948 8795 3988 8785
3988 8762 3987 8761 3987 8757 3988 8757
3988 8754 3964 8753 3948 8754
TIME...MOT...LOC 2336Z 271DEG 37KT 3962 8779
HAIL...<.75IN
WIND...60MPH
$$
252 follow-up statements
600
WWUS53 KILX 212355
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
655 PM CDT Tue Jul 21 2020
ILC045-220015-
/O.CON.KILX.SV.W.0119.000000T0000Z-200722T0015Z/
Edgar-
655 PM CDT Tue Jul 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EDGAR COUNTY...
At 655 PM CDT, a severe thunderstorm was located over Paris, moving
east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Paris, Chrisman, Vermilion, Oliver, Edgar, Bell Ridge, Scottland and
Edgar County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3948 8769 3949 8769 3948 8786 3988 8776
3988 8762 3987 8761 3987 8757 3988 8757
3988 8754 3964 8753 3948 8754
TIME...MOT...LOC 2355Z 267DEG 33KT 3962 8767
HAIL...<.75IN
WIND...60MPH
$$
25470
WWUS53 KILX 220016
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
716 PM CDT Tue Jul 21 2020
ILC045-220025-
/O.EXP.KILX.SV.W.0119.000000T0000Z-200722T0015Z/
Edgar-
716 PM CDT Tue Jul 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR EDGAR COUNTY HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
LAT...LON 3948 8769 3949 8769 3948 8786 3988 8776
3988 8762 3987 8761 3987 8757 3988 8757
3988 8754 3964 8753 3948 8754
TIME...MOT...LOC 0015Z 271DEG 37KT 3962 8741
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:34 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 21, 3:34 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 334 PM CDT Tue Jul 21 2020 .SYNOPSIS... Issued at 330 PM CDT Tue Jul 21 2020 Scattered showers and thunderstorms will continue to be possible each day this week. However, there will be plenty of dry hours each day. Temperatures generally in the mid to upper 80s are expected through Friday, then lower 90s return over the weekend into early next week as hot and humid conditions prevail. && .SHORT TERM...(This evening through Wednesday) ISSUED AT 330 PM CDT Tue Jul 21 2020 A stationary front positioned across central IL roughly from SW to NE will be the focus for storm development the rest of the afternoon and evening. An MCV exciting NE MO will enhance storm development in an air mass that has recovered from earlier storms. Several hours of sunshine have boosted MLCAPEs into the 2500-3500 J/kg range, especially south of I-72. A 72 mph wind gust was measured upstream in Pittsfield, indicated the downburst potential of this system. Have gone with Likely PoPs through the evening across a majority of the CWA, as a consensus of the CAMs are showing additional storm development early this evening just east of the IL River. That complex should progress southeastward into the overnight hours, lingering in our SE counties after midnight. A lull in the storms is expected for the early morning hours over a majority of the CWA. Storm development on Wed will be triggered by the arrival of a cold front from the NW, with the front reaching a line from Rushville to Champaign by 6 pm. Have continued with an increasing chance PoP coverage Wed afternoon as a result. Lows tonight will be in the low 70s, with muggy dewpoint depressions of zero to 2 degrees. Can not rule out some locally dense fog if any clearing can manage to develop in areas that pick up rain. && .LONG TERM...(Wednesday night through Tuesday) ISSUED AT 330 PM CDT Tue Jul 21 2020 The cold front will continue to progress southward Wed night, keeping storm chances going in the southern counties. The front stalls on Thursday morning across our central CWA before continuing southward. Therefore, high chance PoPs were concentrated south of I-72 Thursday along and ahead of the front. The front then returns north as a warm front on Friday, keeping a threat of storms in our entire area. That FROPA will trigger a warming trend that will result in high temps climbing into the lower 90s this weekend. Heat index readings are projected to climb near or just above 105F across central IL, which would trigger a Heat Advisory if that forecast holds. Storm chances would be suppressed by a capping layer aloft and subsident forcing under high pressure. No obvious trigger for storms is expected until a cold front arrive next week Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 107 PM CDT Tue Jul 21 2020 Aviation concerns are tied to convective trends this afternoon and evening. Some brief low MVFR clouds will linger near PIA at the start of the 18z TAF period, but should mix out and become VFR by 19z. CAMs are showing next wave of storms developing early this afternoon, which radar and satellite trends support. Have included an early afternoon TEMPO for storms at SPI and DEC, and may have to expand that to include CMI by mid afternoon. A wave of storms will fill in roughly along I-72 then gradually shift to the southeast this evening. SPI, DEC and CMI will have the best chances of storms through this evening. Have continued a VCTS at PIA and BMI for late afternoon into evening, but may be able to reduce that time as convective initiation trends reveal themselves this afternoon. Winds look to remain S-SW the next 24 hours, with prevailing winds mainly at or below 10kt. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Shimon SHORT TERM...Shimon LONG TERM...Shimon AVIATION...Shimon
Hazardous weather outlook, Jul 21, 3:50 PM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 350 PM CDT Tue Jul 21 2020 ILZ027>031-036>038-040>057-061>063-222100- Cass-Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas- Edgar-Fulton-Knox-Logan-Macon-Marshall-Mason-McLean-Menard-Morgan- Moultrie-Peoria-Piatt-Sangamon-Schuyler-Scott-Shelby-Stark- Tazewell-Vermilion-Woodford- 350 PM CDT Tue Jul 21 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms are expected this evening, before diminishing after midnight. Some of the storms may become severe. Damaging winds are the main concern, although an isolated tornado cannot be ruled out. There is also potential for flooding from the stronger storms. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Scattered thunderstorms will remain a concern through Friday. At this time, severe weather is not anticipated. Hot and humid conditions will return this weekend, with the heat index reaching 100 to 105 degrees Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. The most likely time frame is through 5 pm west of I-55, and through 8 pm east of I-55. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. ILZ066>068-071>073-222100- Clay-Crawford-Effingham-Jasper-Lawrence-Richland- 350 PM CDT Tue Jul 21 2020 This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms are expected this evening, before diminishing later tonight. A few of these storms may be strong to briefly severe, with damaging winds the main concern. There is also potential for flooding from the stronger storms. Minor flooding on the Little Wabash River near Clay City, while the Embarras River near Lawrenceville is expected to stay just below flood stage. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Scattered thunderstorms will remain a concern through Friday. The storms on Wednesday may be strong to briefly severe. The severe weather potential for Thursday and Friday is uncertain at this time. Hot and humid conditions will return this weekend, with the heat index reaching 100 to 105 degrees Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed, mainly this evening. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. Shimon
In the hours before
Local storm report, Jul 21, 5:27 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
527 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HEAVY RAIN CAMARGO 39.80N 88.17W
07/21/2020 M2.30 INCH DOUGLAS IL TRAINED SPOTTER
&&
ROBERSONLocal storm report, Jul 21, 5:30 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
530 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND GST LONG CREEK 39.80N 88.85W
07/21/2020 E65 MPH MACON IL TRAINED SPOTTER
&&
ROBERSONLocal storm report, Jul 21, 5:38 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
538 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM TSTM WND GST SEYMOUR 40.10N 88.42W
07/21/2020 E50.00 MPH CHAMPAIGN IL TRAINED SPOTTER
1130 AM TSTM WND DMG SE THOMASBORO 40.24N 88.19W
07/21/2020 CHAMPAIGN IL EMERGENCY MNGR
MULTIPLE STRUCTURES DAMAGED
1134 AM TSTM WND DMG THOMASBORO 40.24N 88.19W
07/21/2020 CHAMPAIGN IL EMERGENCY MNGR
NUMEROUS TREE BRANCHES DOWN, LEANING POWER POLES, POWER
OUT IN TOWN.
1135 AM TSTM WND GST 1 ESE RANTOUL 40.30N 88.14W
07/21/2020 M63.00 MPH CHAMPAIGN IL ASOS
1205 PM TSTM WND GST HOOPESTON 40.47N 87.67W
07/21/2020 E50.00 MPH VERMILION IL TRAINED SPOTTER
WITH HEAVY RAIN
1205 PM TSTM WND GST HENNING 40.31N 87.70W
07/21/2020 E50.00 MPH VERMILION IL TRAINED SPOTTER
WITH HEAVY RAIN
0220 PM FUNNEL CLOUD NNW JACKSONVILLE 39.73N 90.23W
07/21/2020 MORGAN IL EMERGENCY MNGR
0245 PM HEAVY RAIN ALTONA 41.12N 90.16W
07/21/2020 M1.68 INCH KNOX IL CO-OP OBSERVER
0320 PM HAIL PLEASANT PLAINS 39.87N 89.92W
07/21/2020 E0.50 INCH SANGAMON IL TRAINED SPOTTER
0332 PM HAIL PLEASANT PLAINS 39.87N 89.92W
07/21/2020 E1.00 INCH SANGAMON IL BROADCAST MEDIA
0407 PM TSTM WND GST AUBURN 39.58N 89.75W
07/21/2020 E65.00 MPH SANGAMON IL TRAINED SPOTTER
0408 PM TORNADO 2 N AUBURN 39.61N 89.75W
07/21/2020 SANGAMON IL EMERGENCY MNGR
DAMAGE TO GRAIN BIN AND OUT BUILDING, 55 FT TALL-12 IN
DIAMETER TREE DOWN ACROSS ROAD.
0408 PM TSTM WND DMG 1 N AUBURN 39.59N 89.75W
07/21/2020 SANGAMON IL EMERGENCY MNGR
REPORTS OF DEBRIS AND POWER OUTAGES.
0418 PM TSTM WND DMG 2 N PAWNEE 39.62N 89.58W
07/21/2020 SANGAMON IL EMERGENCY MNGR
POWER POLES DOWN.
0420 PM TSTM WND DMG PAWNEE 39.59N 89.58W
07/21/2020 SANGAMON IL EMERGENCY MNGR
NUMEROUS TREES DOWN.
0510 PM TSTM WND GST LONG CREEK 39.80N 88.85W
07/21/2020 E65.00 MPH MACON IL TRAINED SPOTTER
0524 PM HEAVY RAIN CAMARGO 39.80N 88.17W
07/21/2020 M2.30 INCH DOUGLAS IL TRAINED SPOTTER
&&
SBAKERSpecial weather statement, Jul 21, 5:55 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Lincoln IL
555 PM CDT Tue Jul 21 2020
ILZ044>046-054>057-061>063-066-067-212345-
Douglas-Coles-Jasper-Effingham-Vermilion-Piatt-Clark-Moultrie-Shelby-
Champaign-Edgar-Cumberland-
555 PM CDT Tue Jul 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR COLES...EDGAR...SOUTHEASTERN
MOULTRIE...NORTHWESTERN JASPER...NORTHWESTERN CLARK...SOUTHEASTERN
SHELBY...SOUTHEASTERN PIATT...SOUTHWESTERN VERMILION...CUMBERLAND...
SOUTHERN CHAMPAIGN...DOUGLAS AND NORTHERN EFFINGHAM COUNTIES UNTIL
645 PM CDT...
At 555 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Seymour to near Humboldt to Stewardson.
Movement was east at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Champaign, Charleston, Mattoon, Effingham, Paris, Tuscola, Toledo,
Urbana, Savoy, Mahomet, St. Joseph, Tolono, Arcola, Casey, Villa
Grove, Arthur, Neoga, Teutopolis, Greenup and Philo.
This includes the following highways...
Interstate 57 between mile markers 159 and 239.
Interstate 70 between mile markers 93 and 137.
Interstate 72 between mile markers 175 and 182.
Interstate 74 between mile markers 178 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4016 8794 3958 8762 3920 8803 3908 8879
3958 8847 4017 8845
TIME...MOT...LOC 2255Z 285DEG 36KT 4012 8840 3963 8828 3925 8865
25Local storm report, Jul 21, 6:32 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
632 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG PAWNEE 39.59N 89.58W
07/21/2020 SANGAMON IL EMERGENCY MNGR
TREES REPORTED DOWN THROUGHOUT TOWN.
&&
SBAKERLocal storm report, Jul 21, 6:34 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
634 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TSTM WND DMG HUMBOLDT 39.61N 88.32W
07/21/2020 COLES IL LAW ENFORCEMENT
REPORT OF TREE TAKING DOWN POWER LINE ON SOUTHSIDE DRIVE,
BLOCKING ROAD.
&&
SBAKERThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 10:27 AM CDT | Special Weather Statement | ILX | DeWitt, Piatt | 48 min |
| Jul 21, 10:48 AM CDT | Severe Thunderstorm Warning | ILX | Champaign, DeWitt, McLean, Piatt | 42 min |
| Jul 21, 11:18 AM CDT | Special Weather Statement | ILX | Champaign, Vermilion | 57 min |
| Jul 21, 11:29 AM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 61 min |
| Jul 21, 12:16 PM CDT | Special Weather Statement | ILX | Coles | 44 min |
| Jul 21, 12:59 PM CDT | Special Weather Statement | ILX | Edgar | 46 min |
| Jul 21, 2:41 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Morgan, Scott | 64 min |
| Jul 21, 3:12 PM CDT | Severe Thunderstorm Warning | ILX | Menard, Sangamon | 48 min |
| Jul 21, 3:45 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Sangamon | 45 min |
| Jul 21, 4:03 PM CDT | Tornado Warning | ILX | Sangamon | 27 min |
| Jul 21, 4:18 PM CDT | Tornado Warning | ILX | Christian, Sangamon | 27 min |
| Jul 21, 4:39 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Sangamon, Shelby | 44 min |
| Jul 21, 5:14 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Douglas, Macon, Moultrie, Piatt, Shelby | 46 min |
| Jul 21, 5:25 PM CDT | Tornado Warning | ILX | Champaign, Douglas, Piatt | 19 min |
| Jul 21, 5:55 PM CDT | Special Weather Statement | ILX | Champaign, Coles, Cumberland, Douglas, Edgar | 50 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.